Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Des Moines, IA

May 16, 2006Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2006, 2:29 PM CDT for Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2006, 2:29 PM CDT (19:29 UTC)
Expired
May 16, 2006, 3:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 16, 3:10 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE MAY 16 2006

.DISCUSSION...H500 LOW CONTINUES TO DRIFT EAST WHILE ELONGATING
RESULTING IN A MORE SHEARED OUT FEATURE WITH TIME. EASTERLY SPOKES
OF ENERGY CONTINUE TO ROTATE WITHIN FLOW WESTWARD INTO GREAT LKS AND
IA TONIGHT. AT THE SFC...WEAK WAVES EVIDENT IN THE PRESSURE FIELD
THOUGH WIND SHIFTS ARE MINOR IF ANY. WITH THE PAST FEW DAYS
CONTINUING TO INDICATE WARMING AT LOWER LAYERS...LAPSE RATES HAVE
STEEPENED AND FOR THE 2ND DAY IN A ROW ISOLD THUNDER HAS OCCURRED
OVER PARTS OF THE CWA. LEFTOVER CONVECTIVE ELEMENTS NOW HEADING THRU
REGION THIS EVENING AND EARLY MORNING HOURS. TREND WILL CONTINUE
THIS AFTERNOON AS LOW DRIFTS TO THE EAST WITH WEAKENING INFLUENCE
HERE. RIDGE OF HIGH PRESSURE CONTINUES TO BUILD SOUTH FROM CANADA
WITH LITTLE EAST MOVEMENT TONIGHT. AVIATION TNT SHOWS CIGS HAVE
LIFTED TO VFR WITH HINT AT LOWER TO MVFR CATEGORY BY EARLY MORNING
HOURS.

.SHORT TERM (TODAY>>THUR NIGHT)...CONCERNS THIS PERIOD WILL BE AREAL
EXTENT OF THUNDER CHANCES TODAY ALONG WITH TEMPS. NAM/RUC/GFS MODELS
HAVE HANDLED SYSTEM SIMILARLY WITH SOME DIFFERENCES. MON SAW NAM MOS
GUIDANCE OFFERING A MUCH BETTER SOLN FOR THE DAY. CLOUD COVER ALSO
SHOWING THAT AREAS OF SUN/W CLOUD MIX AGAIN THIS AFTERNOON. MODELS
CONTINUE TO PICK UP ON INSTABILITY AS WELL AS WARMING TEMPS. TQ
INDEX NEAR 16 AGAIN THIS PM...WITH MID LVL LAPSE RATES NEAR 6.5
C/KM. BEST CHANCES FOR PM DEVELOPMENT WILL BE EAST AS MOISTURE
TRANSPORT LIMITED TO THE EAST HALF OF THE CWA FOR TODAY. WITH
APPROACH OF SYSTEM FOR WED...SOUNDINGS QUITE INTERESTING FOR THE
DAY. STEEP LAPSE RATES WITH BRISK NW WINDS ALOFT...DRY PBL INDICATE
ANY TSRA THAT DO DEVELOP MAY BRING MUCH HIGHER WIND BURSTS TO SFC.
QPF MINIMAL AS INDICATED BY MODELS DUE TO DRY LAYER TO H700. AFTER
FROPA...GFS AND NAM AT ODDS WITH WHAT TO DO WITH COLD PUSH. GFS
DOESNT INDICATE PUSH AS FAR SOUTH...CONSEQUENTLY FORCING INCREASES
ALONG BOUNDARY ERLY THURS. NAM/GEM SHOW FORCING AND NORTHERN WAVE
LATE THURS/EARLY FRI. PREFERRING GEM/NAM SOLN THIS PACKAGE. TEMPS
REMAIN NEAR NORMAL TO SLIGHTLY BELOW NORMAL AFTER WED.

.EXTENDED (FRIDAY>>MONDAY)...MODELS OFFERING DIFFERING SOLNS FOR
PERIOD. 12Z EURO SUGGESTS FRONT WILL BE PUSHED FARTHER WEST AND
SOUTH WHILE GEM/GFS BOTH INDICATE SOME ENERGY DRIVING SE ALONG
BAROCLINIC ZONE OVER N AND C PLAINS. WILL LEAN TOWARD CHANCE -SHRA
FRI OVER SW AND WL PASS ALONG TO DAY SHIFT. WITH POTENTIAL FOR
CLOUDS AND SOME SHOWERS...LOWER DELZ...WILL ALSO GO WITH LOWER
HIGHS. SAT AND SUN LOOK RELATIVELY QUIET THOUGH RETURNING WAA IS
KEY. GEM SHOWS COOLER SOLN THRU WEEKEND WHILE BOTH EURO/GFS
BEGINNING TO BUILD RIDGE EAST. CONFIDENCE REMAINS SOMEWHAT LOW THIS
PERIOD...SO WILL PASSING ALONG TO DAY SHIFT THAT ENS GUIDANCE
SUGGESTS INCREASING TSRA CHANCES FOR LATE WEEKEND AND EARLY NEXT
WEEK. GFS HAS RIDGE AGAIN BUILDING EAST BY EARLY NEXT WEEK WITH
SUMMERTIME HEAT NOT FAR BEHIND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

REV
Hazardous weather outlook, May 16, 5:33 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT TUE MAY 16 2006

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-
086-096-097-171115-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
533 AM CDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG OR EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.
AN ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS TO 65 MPH ALONG WITH
PENNY SIZED HAIL. THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS
SUNDAY NIGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT AND IS NOT
ANTICIPATED FOR WEDNESDAY.

IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084-
092>095-171115-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
533 AM CDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG OR WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS SUNDAY NIGHT
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.